This Delayed Side Effect May Be 3 Times More Common Than the CDC Thought

A study from the U.S. military found that incidences of the rare symptom were higher than expected.

Since they began rolling out in December 2020, people have become well aware of the most common side effects of COVID-19 vaccines, thanks to warnings from public health officials and experts. Fortunately, most symptoms experienced after receiving the shots are non-serious, including fatigue, headache, soreness at the injection site, or a mild fever, all of which go away within days of receiving the dose. But in recent weeks, the U.S. Centers for Disease Control and Prevention (CDC) has acknowledged another incredibly rare but potentially serious delayed side effect that has been mostly affecting younger men—and a new study now finds that it may actually be three times more common than the agency originally thought.

RELATED: If You Had No Vaccine Side Effects, This New Research May Surprise You.

The latest findings come from research that was published by the U.S. military in the journal JAMA Cardiology on June 29. The large study found that cases of heart inflammation were reported among 23 physically fit and previously healthy males with an average age of 25 within four days after receiving a dose of Pfizer or Moderna mRNA COVID-19 vaccines. While the incidence of the side effect—which is medically known as myocarditis—was still rare exceedingly rare, the number was still three times higher than the eight or fewer cases that would've been typically estimated for the 436,000 male military members who received both doses.

At the time of the study's publication, all 23 patients had recovered or were recovering from the delayed side effect. However, the study's authors concluded that "while the observed number of myocarditis cases was small, the number was higher than expected among male military members after a second vaccine dose."

RELATED: If You Got Pfizer, You're More Likely to Have This Delayed Side Effect.

The study comes after the Food and Drug Administration (FDA) announced on June 25 that it was adding a warning to the Moderna and Pfizer vaccines about the elevated risk of myocarditis or pericarditis as a potential delayed side effect, especially after the second dose. But data shows it to still be incredibly rare: As of June 11, more than 1,200 cases of myocarditis or pericarditis had been reported to the U.S. Vaccine Adverse Event Reporting System (VAERS) out of about 300 million mRNA vaccine doses administered, Reuters reports.

While the FDA's new warning notes the chance of experiencing heart inflammation is "very low," they urge recipients of Pfizer and Moderna to "seek medical attention right away" if they notice symptoms such as chest pain, shortness of breath, or feelings of having a fluttering, fast-beating, or pounding heart.

In a statement following a June 23 meeting confirming the "likely association" between mRNA vaccines and heart inflammation, the CDC's Advisory Committee on Immunization Practices (ACIP) issued a statement similar to the FDA's. "The facts are clear: this is an extremely rare side effect, and only an exceedingly small number of people will experience it after vaccination," they said. "Importantly, for the young people who do, most cases are mild, and individuals often recover on their own or with minimal treatment. In addition, we know that myocarditis and pericarditis are much more common if you get COVID-19, and the risks to the heart from COVID-19 infection can be more severe."

RELATED: The Common Vaccine Side Effect That No One Is Talking About, Experts Say.

Zachary Mack
Zachary covers beer, wine, food, spirits, and travel. He's the owner of Alphabet City Beer Co. in New York City and is a Certified Cicerone. Read more
Filed Under